Archives

Intentional Ethylene Glycol Poisoning Increase after Media Coverage of Antifreeze Murders

The media can have a profound impact on human behavior. A sensational murder by ethylene glycol (EG) poisoning occurred in our state. The regional media provided extensive coverage of the murder. We undertook this investigation to evaluate our incidence of EG poisoning during the timeframe of before the first report linking a death to ethylene glycol to shortly after the first murder trial.

Read More

Injury Secondary to Antiretroviral Agents: Retrospective Analysis of a Regional Poison Center Database

Poisoning is an increasingly important cause of injury in the United States. In 2009 poison centers received 2,479,355 exposure reports, underscoring the role of poison centers in intentional and unintentional injury prevention. Antiretroviral (ARV) agents are commonly prescribed drugs known to cause toxicity, yet the frequency of these incidents is unknown. The objectives of this study were to quantify the number of reported cases of toxicity secondary to ARV agents at a regional poison center, and to describe the circumstances and clinical manifestations of these poisonings.

Read More

Akathisia after Cyclic Antidepressants Poisoning

A 54-year-old depressive woman was admitted to the emergency department with a Glasgow Coma Scale of six (E1V1M4) and hypothermia (34°C). A drug overdose was early suspected by history as the patient was treated by tricyclic antidepressants (TCA).

Read More

Fatal Metformin Overdose Presenting with Progressive Hyperglycemia

A 29-year-old man with no history of diabetes ingested over 60 grams of metformin in a suicide attempt. He presented to the emergency department with acute renal insufficiency, severe lactic acidosis, and rapidly-progressive hyperglycemia. The patient’s peak serum glucose level of 707 mg/dL is the highest yet reported in a case of metformin toxicity. Treatment included sodium bicarbonate infusion and hemodialysis, but the patient suffered several cardiac arrests with pulseless electrical activity and ultimately expired 25 hours after the ingestion.

Read More

Fluoxetine Overdose-Induced Seizure

A 37-year-old woman experienced a witnessed generalized seizure in the Emergency Department three hours after ingesting approximately 1400 mg of fluoxetine in a suicide attempt. Although the majority of fluoxetine ingestions are benign, seizures may occur after large intentional overdoses.

Read More

Contact Information

WestJEM/ Department of Emergency Medicine
UC Irvine Health

333 The City Blvd. West, Rt 128-01
Suite 640
Orange, CA 92868, USA
Phone: 1-714-456-6389
Email: westjem@gmail.com

CC-BY_icon.svg

WestJEM
ISSN: 1936-900X
e-ISSN: 1936-9018

CPC-EM
ISSN: 2474-252X

Our Philosophy

Emergency Medicine is a specialty which closely reflects societal challenges and consequences of public policy decisions. The emergency department specifically deals with social injustice, health and economic disparities, violence, substance abuse, and disaster preparedness and response. This journal focuses on how emergency care affects the health of the community and population, and conversely, how these societal challenges affect the composition of the patient population who seek care in the emergency department. The development of better systems to provide emergency care, including technology solutions, is critical to enhancing population health.